Traditional anticoagulants are thought to cause hair loss through telogen effluvium, and so alopecia associated with heparins and coumarins may take time to become apparent. In fact, telogen effluvium can frequently go unnoticed, as often hair falling out is due to the re-growth of new hair underneath. Hence, an increase in shedding might not always present as clinically significant alopecia. The latency period between exposure to a drug trigger and increase in hair loss may additionally explain why the phenomenon is under-reported. Finally, there is great interindividual variability in baseline daily hair loss and in density of telogen scalp hair, which dictates whether the increase in rate of loss will lead to cosmetically compromising alopecia . This represents a further complicating factor in determining the extent to which anticoagulants cause an increase in hair loss and alopecia.
A literature search of Embase (1947 to present) and Medline (1946 to present) using terms ‘alopecia’ or ‘hair loss’ in conjunction with ‘heparin’, ‘warfarin’, ‘acenocoumarol’, ‘phenindione’, ‘dalteparin’, ‘enoxaparin’ and ‘tinazparin’ was conducted on the 15 July 2015 and yielded 12 case reports. The first report describes a 2-year-old girl who accidently ingested an unknown amount of the rat poison ‘d-con’, the active ingredient of which is warfarin. Her mother first noticed hair loss 17 days from the accident which peaked at day 21. Her hair started re-growing after 31 days . Accidental warfarin ingestion is also reported by Rook : a 6-year-old boy was noted to lose over 50 % of his hair during a 6-month period when he was often observed to play with soil on a farm which used warfarin as rat poison. Rook also describes a more typical case of a 43-year-old man who complained of severe alopecia 3 months after his heparin treatment for thrombophlebitis. Three different cases of alopecia associated with warfarin use post-valve replacement are reported by Umlas and Herken  and one by Al-Ibrahim et al. : a 55-year-old man who complained of an increase in hair shedding 13 years after first taking warfarin, a 65-year-old woman with alopecia appearing 1.5 years into treatment with warfarin and persisting for the duration it is prescribed (14 years), and a 62-year-old woman who only noticed hair loss after 10 years on chronic warfarin therapy; in the latter case, however, the alopecia resolved on discontinuation of anticoagulation and re-appeared on re-challenge . In the case described by Al-Ibrahim et al.  the patient presented with alopecia that affected his beard, scalp and moustache 5 years into treatment with warfarin. Two reports were published in the 1990s, a 57-year-old female treated with warfarin for cardiogenic brain embolism and a 49-year-old female, positive for lupus anticoagulant and therefore started on warfarin therapy. Both of them complained of increased hair shedding 2 months into treatment . In recent years there have been only two reports of warfarin-associated alopecia: In 2008 a 70-year-old female anticoagulated for deep vein thrombosis (7 mg/day, no international normalized ratio (INR) target reported) was described to lose patches of previously thick hair soon after commencing treatment . Nakamizo and colleagues  describe a 25-year-old man who underwent several cycles of chemotherapy and as a result lost hair all over his body, which then fully regrew 5 months after finishing treatment. He was then treated with warfarin for pulmonary embolism and 1 month into anticoagulant treatment complained of severe diffuse hair loss. The authors speculate that alopecia occurs within 1 month of treatment with warfarin due to an increase in scalp telogen hair post-chemotherapy.
There are three reports of acenocoumarol-associated alopecia published in the literature. In all three cases increase in hair loss is reported within months of starting treatment and it persists for the duration of treatment .
The first report of low molecular weight heparin-associated alopecia was in 2000, where a 9-year-old girl who was treated with dalteparin (100 U/kg) for sinus vein thrombosis noticed extensive hair loss 10 weeks into the treatment. She was on no other medication that could lead to hair loss and it improved 2 weeks after treatment cessation . In 2001, another report was published describing four cases of dalteparin-associated alopecia. Women aged between 59 and 75 year were anticoagulated with dalteparin (80 IU/kg) for prevention of extracorporeal clotting in haemodialysis. They noticed “hair coming out in handfuls” between 6 weeks and 3 months from starting treatment. When the anticoagulation regimen was changed to citrate, hair loss stopped and in one patient that was re-challenged with dalteparin, it re-appeared . Tinzaparin has also been linked to diffuse alopecia in a 66-year-old man who had been on enoxaparin for 9 months and then was switched to tinzaparin for 3 months for prevention of extracorporeal blood clotting. Interestingly, hair loss only occurred with tinzaparin and not enoxaparin. A biopsy of the alopecia area showed “atrophic hair follicle in the papillary dermis and widened follicles filled with keratin fragments” . Wang and colleagues , however, describe three cases of females (aged 22–52 years) treated with enoxaparin (1 mg/kg twice a day) and then with warfarin for sinus vein thrombosis who noticed a significant increase in hair loss 3 weeks after commencing treatment with enoxaparin. Dermatologists were consulted and diagnosed telogen effluvium. Interestingly, alopecia ceased during treatment with warfarin (INR target of 2). All three cases were rated 6 on the Naranjo Adverse Drug Reaction (ADR) probability score and therefore enoxaparin was deemed to be the cause of the alopecia .
The published case reports suggest that alopecia is reversible on cessation of treatment and reappears on re-challenge [13, 20]. For warfarin, hair loss is reported to begin after 3 months of treatment, but the time range of onset reported is wide: 2 months to 13 years. Similarly, with heparins, the time of onset is wide, with the average time of onset similar to that reported with warfarin. Despite the fact that spontaneously shed hair was not examined in any of the reported cases, the timing and presentation of hair loss strongly suggests telogen effluvium to be the mechanism.
Age and gender do not affect susceptibility to anticoagulant-induced telogen effluvium . However, there are more published reports in women. This is possibly because of men attributing hair loss to male-pattern baldness. Additionally, females might aggravate the shedding of the resting hair resulting from telogen effluvium by frequent grooming, and therefore increase the rate of loss to a level that produces obvious alopecia.
There is a lack of unanimity over the influence of dose and treatment duration with anticoagulants and the relationship with alopecia. Case reports that implicate oral coumarins in causing telogen effluvium state the dose of the drug that the patients were prescribed, but only two specify the range at which the INR was maintained [14, 15]. Two cases of alopecia were as a result of poisoning with warfarin [10, 12].
For heparins, where the dose has been reported it was either given at therapeutic levels or at low doses for preventing coagulation in the extracorporeal circuit (Table 1). In a study where three groups of patients were given different doses of heparin, heparin and oral anticoagulant, or heparin with an oral anticoagulant, a direct relationship between dose and incidence of hair loss was established . In contrast, in another study a different heparin was given to a total of 240 patients, and alopecia was not apparently related to the total dose received .
The specific mechanism behind anticoagulant hair loss caused by anticoagulants is unknown. Most studies simply imply that telogen effluvium is part of the process. Some groups have tried to elucidate the specific mechanism; Kligman  took a biopsy of the scalp of patients who experienced alopecia after heparin exposure. Microscopic examination demonstrated that the capillaries of the dermis were variably distended with blood and there was an inconsistent, peculiar focal degeneration of collagen bundles in the vicinity of vessels of the follicular connective sheath. Flesch  proposed that the hair entering the resting phase prematurely could be provoked by slow strangling of the hair root and injury to the connective tissue papilla. Currently there is uncertainty whether or not the aforementioned change in the vasculature of the scalp is the possible cause of the injury and therefore instrumental in the course of telogen effluvium.
Heparin is also known to possess antimitotic activity, to increase the cohesion of the dermal–epidermal junction in rats  and to suppress the proliferation of epithelial bulb in vitro . All these modalities could mediate alopecia, and none is exclusive of the other.